What are the Most Common Vancomycin Side Effects?

Article Details
  • Written By: K. Gierok
  • Edited By: John Allen
  • Last Modified Date: 05 May 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Vancomycin is an antibiotic that is commonly used in the treatment of bacterial infections. While this medication is very effective at treating this condition, its side effects can be very dangerous. Some of the most common side effects associated with vancomycin use include the development of an unusual taste in the mouth, stomach problems such as nausea and vomiting, allergic reactions, and even hearing or kidney damage. Individuals who develop the more serious side effects are typically encouraged to seek medical help as soon as possible.

One of the most common vancomycin side effects is an unusual taste in the mouth. This taste is most often bitter, though in some cases other unpleasant flavors may occur. It usually occurs in the morning upon waking, or at other times in which there has been an absence of foods or liquids in the mouth for an extended period.

For some, vancomycin side effects may include stomach problems. The most common stomach problems that occur with vancomycin use include nausea and vomiting. In some cases, however, indigestion or stomach cramps may occur. These more serious side effects require medical attention as soon as possible in order to prevent ongoing problems.

Ad

Vancomycin side effects also include allergic reactions. Symptoms of an allergic reaction brought on by vancomycin use include a skin rash, hives, and scaly-looking skin that does not go away after a few days. In addition, some individuals who have been prescribed vancomycin may develop skin welts and discoloration. In the most serious cases, anaphylaxis may occur. Failure to seek medical help can be life-threatening for those with these more serious side effects.

Red man's syndrome is another of the list of vancomycin side effects. This is a specific type of allergic reaction which may result in breathing difficulty, wheezing, and other similar respiratory conditions. In addition, those who develop red man's syndrome often experience chest pain and muscle spasms, and upper body flushing. As with the symptoms of a traditional allergic reaction, those who develop red man's syndrome are typically encouraged to seek medical help immediately.

In some cases, vancomycin use has been linked to hearing and kidney damage. Vancomycin has also been found to be detrimental to the formation of the blood cells that are required to fight off infection and aid in blood clotting. This can be especially dangerous for those who have a weakened immune system or who are currently on blood thinners.

Ad

You might also Like

Recommended

Discuss this Article

anon342128
Post 4

My husband did develop the red man syndrome, along with rashes, hives and intense itching. Those are just a few so far. I am hoping it does not affect his kidneys. Does anyone know how long it would take to see if it does affect his kidneys?

donasmrs
Post 3

The only side effect of vancomycin I'm having is the bitter taste in my mouth. But that's common with most antibiotics. It's not the first time for me.

serenesurface
Post 2

@literally-- Oh wow. Thank you so much for sharing that bit of information. Now I understand why I had such terrible motion sickness while I was on vancomycin.

I was on it for a long time due to a bacterial infection in my stomach. Soon after I started taking it, I started experiencing nausea and vomiting whenever I was in a car, bus or metro. It was really horrible and I even went to the doctor about it.

The doctor had said that it has to do with the pressure in my ears but assumed that it was due to the recent flight I had taken. I forgot to mention at that time that I was on vancomycin. It makes complete sense now.

literally45
Post 1

My daughter was on vancomycin as an infant because she had surgery. At that time, the doctor warned us that vancomycin can cause hearing loss and that it's important to get hearing tests done after her course was over.

We did do that and thankfully, my daughter's hearing hadn't been effected. But I think there are a lot of children whose eardrums are effected by this antibiotic, especially if it's given intravenously. Because of this, doctors won't prescribe vancomycin unless it's really necessary.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email